Georgia, 2004

Damaging Wind in Georgia, July 24, 2004

July 24, 2004 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 24, 7:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 24, 7:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EDT SAT JUL 24 2004

.DISCUSSION...
THE 00 UTC SURFACE ANALYSIS SHOWS A COLD FRONT ORIENTED EAST TO WEST
ACROSS NORTH CAROLINA...TENNESSEE...AND ARKANSAS...BUT HARDLY ANY
SIGNIFICANT FEATURE OVER OUR AREA. THE DEEP MOIST CONVECTION THAT
DEVELOPED THIS AFTERNOON (AND IS STILL ONGOING) WAS TRIGGERED MOSTLY
BY THE EAST COAST SEA BREEZE...AND TO SOME EXTENT SOME LOCAL SEA
BREEZE AND OUTFLOW BOUNDARY INTERACTIONS. DESPITE THE UNIMPRESSIVE
LAPSE RATES A FEW OF THESE STORMS MANAGED TO REACH SEVERE CRITERIA.
THESE STORMS WILL PROBABLY LINGER UNTIL MIDNIGHT. HEAT INDICES
(WHICH WERE 105 TO 110 DEGREES THIS AFTERNOON) HAVE FINALLY DROPPED
ENOUGH TO TAKE THE HEADLINES OUT OF THE ZONES. THE CURRENT FORECAST LOOKS
GOOD AND NO MAJOR CHANGES ARE PLANNED.

&&

.PREV DISCUSSION...
230 PM EDT SAT JUL 24 2004

.SYNOPSIS...A WEAK SURFACE TROUGH CONTINUES TO MOVE TO THE SOUTHWEST
ACROSS THE AREA THIS AFTERNOON AS A FRONT LIES ACROSS NORTHERN AL
AND GA. A LONE THUNDERSTORM IN THE OFFSHORE WATERS HAS BEEN THE ONLY
IMPACT OF THE TROUGH. MOST LOCATIONS HAVE STARTED TO REACH INTO THE
MID TO UPPER 90S DUE TO THE LACK OF CLOUD COVER THIS MORNING...BUT
SLOWLY A CU FIELD HAS DEVELOPED. DEWPOINTS HAVE ALSO REMAINED IN THE
MID 70S WHICH HAVE ALLOWED HEAT INDICES TO CLIMB TO THE MID TO UPPER
100S IN A FEW LOCATIONS.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.
PREVIOUSLY MENTIONED TROUGH WILL CONTINUE TO MOVE WEST TONIGHT AND
THE FRONT WILL SAG INTO THE AREA. A SURFACE LOW WILL FORM ALONG
THIS FRONT TOMORROW AS THE UPPER LEVEL TROUGH DIGS IN THE
MISSISSIPPI RIVER VALLEY. ABUNDANT MOISTURE IS ALSO IN PLACE OVER
THE REGION...ADDING INSTABILITY FROM THE LOW AND SUFFICIENT HEATING
RAIN CHANCES WILL BE ON THE RISE FOR THE START OF THE WEEK. MODELS
HAVE BACKED OFF A TAD WITH POPS AS MOST OF THE ENERGY WITH THIS
SYSTEM WILL BE NORTH OF THE AREA. YET LIKELY CHANCES OF RAIN ARE
FORECAST ON MONDAY AHEAD OF THIS FRONT. THE LOW WILL SLOWLY TRACK TO
THE NORTHEAST KEEPING A BOUNDARY OVER THE CWA INTO MONDAY NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SATURDAY.
LONG TERM FORECAST REMAINS CONSISTENT. RAIN CHANCES ON TUESDAY ARE
IN THE LIKELY RANGE AS A BOUNDARY WASHES OUT ACROSS THE AREA AND THE
PARENT LOW MOVES INTO THE NORTHEAST. THEN CHANCE POPS IN THE
AFTERNOON FOR THE REST OF THE WEEK AS FLOW REMAINS S TO SE THROUGH
THE REGION. TEMPS WILL MODERATE DUE TO SIGNIFICANT CLOUD COVER AND
RAIN TUESDAY...AND BY THE END OF THE WEEK TEMPS SHOULD WARM A TAD TO
THE LOW 90S FOR MAX TEMPS AND LOW 70S FOR MIN TEMPS.

&&

.MARINE...NEAR SHORE WINDS HAVE BECOME ONSHORE AS THE SEA BREEZE
KICKS IN...WHILE OFFSHORE WINDS REMAIN NORTH. THEY SHOULD SLOWLY
BACK AROUND TONIGHT AS THE A TROUGH MOVES WESTWARD. WINDS & WILL
SEAS REMAIN LOW THIS WEEKEND. GENERAL LIGHT FLOW BECOMES MORE W-SW
OVER WEEKEND.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 75 91 74 90 / 30 50 40 60
PFN 77 90 76 87 / 30 50 40 60
DHN 75 91 74 88 / 30 50 40 60
ABY 75 91 74 89 / 30 50 40 60
VLD 74 91 73 90 / 30 50 40 60
CTY 73 91 73 89 / 30 50 40 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

CURRENT DISCUSSION...FOURNIER
PREV DISCUSSION...BOLINSKI
Hazardous weather outlook, Jul 24, 4:44 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 AM EDT SAT JUL 24 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-250945-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
545 AM EDT SAT JUL 24 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED OVER THE THREE STATE AREA TODAY. OVERALL COVERAGE AND
INTENSITY IS NOT EXPECTED TO BE HIGH...WITH THE THREAT OF ANY SEVERE
WEATHER REMAINING LOW. ALSO SOME AFTERNOON TEMPERATURES WILL REACH
THE LOWER AND MIDDLE 90S...AND COMBINED WITH THE HUMIDITY...WILL
CREATE HEAT INDICES FROM THE UPPER 90S TO AROUND 104 DEGREES.
EXTRA CAUTION SHOULD BE USED OUTDOORS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TEMPERATURES WILL CONTINUE TO BE AROUND 90 TO THE LOWER 90S THROUGH
THE PERIOD...WHICH WILL PRODUCT HEAT INDICES IN SOME LOCALS FROM THE
UPPER 90S TO AROUND 104 AT TIMES. ALSO THE CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY THROUGH
FRIDAY...DUE TO A STALLED BOUNDARY OVER THE AREA...AND SOME SEA
BREEZE AND UPPER LEVEL DISTURBANCES INTERACTION. THE OVER THREAT OF
SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER CALL TO ACTION STATEMENT...
ONLY ISOLATED TO AT TIMES SCATTERED STORMS ARE EXPECTED TODAY...AND
SPOTTER ACTIVATION IS NOT EXPECTED.

7-TREXLER

In the hours before

Special weather statement, Jul 24, 3:33 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT SAT JUL 24 2004

FLZ014-015-242133-
FRANKLIN FL-GULF FL-
434 PM EDT SAT JUL 24 2004

AT 433 PM EDT (333 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER FRANKLIN COUNTY...MOVING
SOUTHWEST AT 5 TO 10 MPH INTO GULF COUNTY. THIS STORM IS PRODUCING
VERY FREQUENT AND DANGEROUS LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED
HAIL...VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

17-GOULD
Special weather statement, Jul 24, 5:00 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT SAT JUL 24 2004

FLZ029-034-242300-
DIXIE FL-LAFAYETTE FL-
600 PM EDT SAT JUL 24 2004

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM MOVING WEST-SOUTHWEST AT 15
MPH INTO DIXIE AND LAFAYETTE COUNTIES. THIS STORM HAS A HISTORY OF
VERY FREQUENT AND DANGEROUS LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED
HAIL...VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

17-GOULD
Special weather statement, Jul 24, 5:59 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 24 2004

GAZ160-242329-
LOWNDES GA-
701 PM EDT SAT JUL 24 2004

AT 7 PM EDT NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER EASTERN LOWNDES COUNTY...MOVING SOUTHWEST AT 15
MPH. THIS STORM WILL PRODUCE WIND GUSTS TO 40 MPH...RAINFALL RATES
EXCEEDING AN INCH PER HOURS...SMALL HAIL...AND FREQUENT LIGHTNING
STRIKES.

9-FOURNIER
Special weather statement, Jul 24, 6:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT SAT JUL 24 2004

FLZ018-019-028-029-GAZ158>160-242329-
BROOKS GA-JEFFERSON FL-LAFAYETTE FL-LOWNDES GA-MADISON FL-TAYLOR FL-
THOMAS GA-
719 PM EDT SAT JUL 24 2004

AT 715 PM EDT NATIONAL WEATHER SERVICE RADARS SHOWED SEVERAL STRONG
THUNDERSTORMS MOVING SOUTHWEST AT 15 MPH ACROSS SOUTH CENTRAL GEORGIA
AND NORTH FLORIDA. THESE STORMS WILL AFFECT LOWNDES...BROOKS...AND
THOMAS COUNTIES IN GEORGIA...AND MADISON...LAFAYETTE...TAYLOR...AND
JEFFERSON COUNTIES IN NORTH FLORIDA.

THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...RAINFALL RATES
EXCEEDING AN INCH PER HOUR...FREQUENT LIGHTNING...AND SMALL HAIL.
SOME SMALL TREES AND BRANCHES MAY BE BLOWN DOWN IN WIND GUSTS.

9-FOURNIER
Special weather statement, Jul 24, 7:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EDT SAT JUL 24 2004

FLZ017-250115-
LEON FL-
831 PM EDT SAT JUL 24 2004

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM MOVING WEST AT 25 MPH INTO EASTERN
SECTIONS OF LEON COUNTY. THIS STORM WILL CONTINUE TRAVERSING THE
COUNTY DURING THE NEXT 45 MINUTES AND WILL LIKELY PRODUCE SOME WIND
GUSTS OF 40 TO 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worth

When
July 24, 8:05 PM EST
Where
Worth County, 5 mi NE of Tempy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -83.767

Downed trees on State Highways 33 and 82. A tree fell on a house near State Highway 256. Reported by the Worth County Sheriff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415504.